Has anybody got or had Cushing?

After suffering with extremely swollen feet and ankles since Mother's Day,I went to see GP yesterday who thinks I might have Cushing.

I have been taking prednisone for 20 years now with no breaks.

My GP is going to write to my consultant to see what we can do about it,not had good experiences in the past with trying to reduce steroids.Never managed to get lower then 15mg daily,as everything flares really bad and I get very unwell :-(

I have been given water tablets in the mean time to see if that helps with the swelling.

I have looked it up online,but wanted people own experiences of having it,and what I might expect to happen next.

5 Replies

  • Yes the same here. Been on them 39 years. Had so much of them over the years . Having bad effects now with all the side effects. My skin is paper thin & bruising ridiculous. Lowest I can get is 7.5 mg . I hate the increase because it's horrible decreasing. I probably could do with increasing now how yuk I've been feeling. Never mind got to plod on haven't we.

    Take care Hayley x

  • I've been on pred for nearly 7 years. I was Cushingoid 4 years ago - I had been switched to Medrol from prednisolone and it didn't work for me so I went up to 20mg and it still wasn't sorting the symptoms but I had side effects to die for! Massive weight gain in all the usual places, skin and hair went mad and a BEAUTIFUL black beard! 

    However, I was switched again, to a form of prednisone called Lodotra and within a short time the midriff bulge started to reduce, even while I was still at 15mg/day. I also decided to cut carbohydrates drastically - if I eat more than an absolute minimum of carbs I don't lose weight - and over the following 2 years lost 36lbs before getting stuck. However - the doctors are completely in agreement that I am no longer Cushingoid. I know others who have been able to lose weight while still on pred or who have avoided weight gain in the first place by reducing their carb intake. 

    How have you tried to reduce before? Many people who have tried to reduce the way most doctors suggest have been able to reduce further than ever before using this approach:


    It is being used in a clinical study of patients on steroids in the north of England so has been approved by doctors. 

    When I was ill 4 years ago, I had terrible problems with swollen feet and ankles and eventually tried something called manual lymph drainage - it started to work after the first session. It is available in the UK and is often offered to cancer patients. 

    The type of pred I am on is also available in the UK where it is used in RA though no longer routinely because it is expensive. You take it at 10pm and it releases overnight - the hope was that it would lead to lower doses being required and the several people I know who are on it all find they do very well and have few side effects. Perhaps your doctors would consider trying it for you? You can only ask. 

    I do hope they find something to help - because I do know how you feel. It was a horrible time and I avoided any mirror - going to the hairdresser was awful.

  • Interesting to hear PMRpro, how others respond to the steroids.

    I have a ten weekly injection of Depot Medrol plus oral Pred when I need it.

    This has been for over two years but the last Depot Medrol injection has given me dire side effects for the first time.

    I have puffy red face, pouring with sweat and racing heart especially at night or when I lie down. I k ow it is the injection as it all happened after that. I have written to the Rheumy to ask if he has given me a different brand than usual.

    Or maybe my time is up and I just can't tolerate the Medrol any more which is scarey as it was helping me a lot previously.

    I will ask about the Lodotra too.

    The oral Pred even the gastro coated one gives me chronic gastritis and bleeding even though I am also on Nexium.

    Such a hard time for us balancing those drugs!!!

  • My granddaughter was on DepoMedrol injections for asthma for a while - horrendous side effects all along. How strange it has taken so long to appear - and my immediate thought as I read your post was whether it was a different manufacturer. If the enteric coated causes such problems I'd think Lodotra would too. 

  • Thanks for getting back. Yes I think too it must be a different manufacturer.

    The next thing to try is Mycophenolate so I guess I will just have to go for it.

    I have never ever been so bad with steroid side effects before. Drenched in sweat all day, tinnitus ,heart racing,, splitting headache etc etc. Trouble is it is a slow release injection ,so this could go on for a few more weeks till it gets all used up!!!!

    I can't even take the hydroxichloroquine , upsets stomach too!!

    I wonder what percentage of folk can't touch the steroids and how on earth they manage!

    I am going to try the Bowen Technique which you mentioned before. Had a course years ago and it did help a bit then.

You may also like...